Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

August 7, 2021Schuyler County, New York

NWS Binghamton, NY issued this special weather statement at Aug 7, 2021, 2:33 PM EDT for Schuyler County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 2:33 PM EDT (18:33 UTC)
Expired
Aug 7, 2021, 3:15 PM EDT
In force
42 min
Issued by
NWS Binghamton, NY
Hail
0.50 in
Wind
30

County Schuyler County, NY

The radar

The Binghamton radar (KBGM), 80 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS81 KBGM 071833
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
233 PM EDT Sat Aug 7 2021
 
NYZ015-016-023-071915-
Seneca NY-Yates NY-Schuyler NY-
233 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of south central
Seneca, Schuyler and southeastern Yates Counties through 315 PM
EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monterey, or 8 miles west of Watkins Glen, moving northeast at 25
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hector, Starkey, Watkins Glen, Dundee, Montour Falls, Tyrone,
Bradford, Odessa, Burdett and Caywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4262 7685 4247 7669 4239 7668 4229 7690
      4229 7696 4228 7697 4228 7708 4230 7710
      4243 7710
TIME...MOT...LOC 1832Z 231DEG 21KT 4235 7703 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

DJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:02 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 7, 1:02 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
102 PM EDT Sat Aug 7 2021

.SYNOPSIS...
Warm and increasingly humid weather continues through the
weekend and into early next week, with daily chances for
afternoon showers and thunderstorms.

&&

.NEAR TERM /THROUGH SUNDAY/...
1005 am update...
Only some minor changes to the sky cover and temperature
forecast today. A bit more clearing, at least late this morning
and into the early afternoon, than previously thought before the
clouds thicken later in the day. Temperatures still expected to
reach well into the 80s for much of the region today...and
scattered to isolated showers and storms expected after 2-3pm.
No major changes made to the forecast this morning.

410 AM Update...
Showers associated with a weak upper level disturbance have
mostly moved east into the upper Hudson Valley, though a few
sprinkles may yet occur over parts of NE PA and into the
Catskills early this morning. Otherwise, expect plenty of high
clouds around this morning, though the sun will shine through
most of the time.

An upper level trough to our west will slowly drift to the east
today. Two embedded shortwaves, one over southern Michigan, and
the other over Tennessee, will phase over the Ohio Valley in
time, with the system remaining rather weak and ill-defined.
Still expect scattered showers and thunderstorms today and
tomorrow, despite relatively weak upper level forcing. Storms
will tend to favor the Finger Lakes and Central NY (roughly
areas north and east of a NY-17/I-86/I-88 corridor, initially
along a weakening frontal boundary that should lay out just
south of Lake Ontario by early afternoon, then spreading south
and east as moderate instability and weak CIN develops late in
the day. Precip coverage will taper to 'isolated' further south
and east. Locally heavy downpours will be the main threat given
PW values above 1.5 inches, although the overall coverage of
heavy rain will be low.

While the upper trough passes to our south on Sunday, we'll
otherwise be in the same overall pattern with a diffuse surface
boundary hanging around in an otherwise warm/humid/unstable
atmosphere with little CIN. So, expect another round of
afternoon showers and thunderstorms across a broader area on
Sunday afternoon.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
300 AM Update...

The shortwave trough makes its way out of the area Sunday evening,
with any associated convection quickly wrapping up as an upper ridge
builds in. This will help to keep most of the area dry through
Monday and Monday night, but with a warm and moist airmass, some
stray low-topped convection would not be out of the question.
Chances have been contained to the Catskills and Poconos regions
given the potential for orographic lifting there.

Otherwise, the stretch of warm weather will continue. Temperatures
starting in the 60s will increase well into the 80s, and into the
lower 90s in the urban valleys. With dewpoints in the 60s, heat
indices should also be well into the 80s area-wide. There will not
be much relief overnight with lows once again in the 60s and even
lower 70s. Will need to continue to monitor temperature trends over
the next couple of days as we will be flirting with Heat Advisory
criteria for much of next week.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
300 AM Update...

Temperatures remain quite warm for the remainder of the work week,
with morning lows still ranging in the mid and upper 60s and highs
in the 80s to lower 90s. Dewpoint well into the 60s all week will
yield heat indices in the 85 to 95F range, particularly for the
Ontario Lake Plain, the river valleys of the Southern Tier, and the
Wyoming valley.

Meanwhile, after a brief break from any rain chances for most of the
area Monday, we will have daily chances for afternoon convection for
the remainder of the forecast period. Tuesday, a shortwave will
ripple through our persistent southwesterly flow, tracking from the
lower Midwest into the Great Lakes and finally Quebec. This will be
enough to touch off our next round of more widespread convection,
even if this track keeps the best forcing more to our north/northwest
and limit our severe potential. Amid a very unstable, moist
environment, we will want to continue to be mindful of heavy
downpours.

Flow will be zonal for the remainder of the week, with any weak
ripples proving enough to touch off afternoon/evening convection.
High instability, but weak shear and steering flow would lead more
to disorganized, slowly moving pop-up convection with the main
concern being any heavy downpours.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Weak scattered convection is beginning to initiate across the
region...mainly along a broad/ill-defined surface boundary
running ne-sw from the nrn Catskills to n-central PA. Showers
and storms will be hit and miss with brief periods of
restrictions through at least 00Z. Will continue to monitor and
make adjustments as needed as the day evolves.

Still anticipating some fog again tonight at ELM...otherwise
once the convection subsides should just see some high clouds
streaming in from the southwest aloft and VFR conditions through
18Z Sunday.

Outlook...

Sunday evening/night...Another round of showers and storms with
brief periods of restrictions and maybe some fog at ELM again.

Monday and Mon night...Mainly quiet weather under a strong high
pressure.

Tuesday through Thursday...Another period of afternoon/evening
scattered showers and thunderstorms with occasional
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH
NEAR TERM...BJT/MPH
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...BJT/MPH
Hazardous weather outlook, Aug 7, 7:19 AM EDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
719 AM EDT Sat Aug 7 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-081130-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
719 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 2:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
233 PM EDT Sat Aug 7 2021

NYZ015-016-023-071915-
Seneca NY-Yates NY-Schuyler NY-
233 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of south central
Seneca, Schuyler and southeastern Yates Counties through 315 PM
EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monterey, or 8 miles west of Watkins Glen, moving northeast at 25
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hector, Starkey, Watkins Glen, Dundee, Montour Falls, Tyrone,
Bradford, Odessa, Burdett and Caywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4262 7685 4247 7669 4239 7668 4229 7690
      4229 7696 4228 7697 4228 7708 4230 7710
      4243 7710
TIME...MOT...LOC 1832Z 231DEG 21KT 4235 7703

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:25 PM EDTSpecial Weather StatementBGMSteuben35 min
Aug 7, 3:53 PM EDTSpecial Weather StatementBGMSteuben37 min
Aug 7, 4:14 PM EDTSpecial Weather StatementBGMSeneca16 min
Aug 7, 6:31 PM EDTSpecial Weather StatementBGMChenango14 min
Aug 7, 6:48 PM EDTSpecial Weather StatementBGMSteuben27 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.